Alert archive / Idaho / Flash Flood Warnings in 2013
Flash Flood Warning 13, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Aug 20, 2013, 4:09 PM MDT for Oneida County, Idaho. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2013, 4:09 PM MDT (22:09 UTC)
- Expired
- Aug 20, 2013, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
County Oneida County, ID
The radar
The Pocatello radar (KSFX), 103 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 5:09 PM MDT | HEAVY RAIN 0.95 | 2 E Cherry Creek, ID | RAINFALL TOTAL AT THE FLINK CREEK RAWS SITE. RAIN STILL FALLING AT THE TIME OF OBSERVATION. HEAVY RAIN DURATION 1 HOUR |
| Aug 20, 6:15 PM MDT | HEAVY RAIN 0.75 | Malad City, ID | VIA THE INCIDENT COMMAND POST FOR THE STATE FIRE. HEAVY RAIN DURATION 1 HOUR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2358 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
367
WGUS55 KPIH 202209
FFWPIH
IDC071-210115-
/O.NEW.KPIH.FF.W.0013.130820T2209Z-130821T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
409 PM MDT TUE AUG 20 2013
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN ONEIDA COUNTY IN SOUTHEAST IDAHO...
THIS INCLUDES THE CITY OF MALAD...
* UNTIL 715 PM MDT
* AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 4205 11249 4234 11253 4234 11233 4233 11233
4232 11228 4204 11217
$$
HEDGES1 follow-up statement
899
WGUS75 KPIH 210044
FFSPIH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
644 PM MDT TUE AUG 20 2013
IDC071-210054-
/O.CAN.KPIH.FF.W.0013.000000T0000Z-130821T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ONEIDA ID-
644 PM MDT TUE AUG 20 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN ONEIDA
COUNTY...
LAT...LON 4205 11249 4234 11253 4234 11233 4233 11233
4232 11228 4204 11217
$$
HEDGESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:02 PM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 20, 2:02 PM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 202 PM MDT TUE AUG 20 2013 .DISCUSSION...VERY STRONG MOISTURE GRADIENT LAYING ACROSS EASTERN IDAHO TODAY AS MOISTURE TRIES TO SURGE NORTH THROUGH THE REGION AHEAD OF STRONG LOW OFF CALIFORNIA COAST. WESTERLY FLOW THROUGH THE PACNW PREVENTING SURGE FROM PUSHING TOO FAR NORTH THUS BEST MOISTURE FOR THUNDERSTORM DEVELOPMENT REMAINS IN THE SNAKE PLAIN AND SOUTH. CELLS HAVE ALREADY DEVELOPED IN SOUTHERN HIGHLANDS IN AREA OF DEEP MOISTURE...BEST INSTABILITY...AND WEAK MID AND UPPER LEVEL FLOW. INGREDIENTS RIPE FOR SLOW MOVING/TRAINING STORM CELLS WITH LOCALLY HEAVY RAIN SO WILL ISSUE FLASH FLOOD WATCH FOR PUBLIC ZONE 22 WHICH COVERS STATE FIRE BURN SCAR. HAVE ALSO ADDED HEAVY RAIN TO GRIDS FOR ALL OF SOUTHERN HIGHLANDS THROUGH THE EVENING. HAVE KEPT POPS HIGH IN SOUTHERN AREAS OVERNIGHT WITH BOTH GFS AND NAM MAINTAINING INSTABILITY OVERNIGHT. BELIEVE DEEP MOISTURE WILL CONTINUE TO STRUGGLE MOVING PAST ROUGHLY THE MIDDLE OF THE FORECAST AREA UNTIL DURING THE DAY WEDNESDAY. MODEL SOLUTIONS HAVE DIVERGED SIGNIFICANTLY PAST SEVERAL RUNS BUT CONSENSUS IS THAT SHORTWAVE HELPING TO FORCE THUNDERSTORMS TODAY AND OVERNIGHT FINALLY PUSHES THROUGH NORTHERN NEVADA/UTAH INTO WYOMING LATE TONIGHT. ANOTHER SHORTWAVE LIFTS THROUGH THE REGION ON WEDNESDAY BUT INSTABILITY WEAKENED BY BOTH GFS AND NAM SO LESS CONFIDENCE ON OVERALL THREAT. WILL READDRESS FLASH FLOOD POTENTIAL EARLY WEDNESDAY. UPPER LOW MAKES A MOVE INLAND WEDNESDAY NIGHT INTO THURSDAY AND THEN SURGES NORTHEAST INTO THE PACNW/ACROSS IDAHO FRIDAY. TIMING OF THE FEATURE SUGGESTS A THREAT FOR THUNDERSTORMS CONTINUING ACROSS EAST IDAHO THURSDAY THROUGH FRIDAY MORNING WITH SOME CLEARING POSSIBLE FRIDAY AFTERNOON AND EVENING PARTICULARY ACROSS THE SNAKE PLAIN. DRY SLOT PERSISTS INTO SATURDAY BUT COULD SEE CONVECTION CONTINUE HIGHER ELEVATION AREAS IN THE EAST AS MOISTURE CONTINUES TO STREAM AROUND PERIPHERY OF CENTRAL PLAINS HIGH AND AHEAD OF AMPLIFYING PACIFIC TROUGH. GFS SHOWS MUCH STRONGER MOISTURE STREAM SUNDAY INTO EARLY NEXT WEEK. OVERALL GRIDS IN GOOD SHAPE BEYOND DAY 3 WITH DECENT MODEL AGREEMENT SO MADE FEW CHANGES OVERALL TO CURRENT FORECAST. DMH && .AVIATION...SMOKE WILL CONTINUE TO IMPACT KSUN ESPECIALLY EARLY TONIGHT INTO EARLY TOMORROW MORNING. MOISTURE IS MOVING IN FROM THE SOUTH WHICH WILL BRING VICINITY THUNDERSTORMS FOR KBYI AND KPIH THIS AFTERNOON INTO EARLY EVENING. LOOK FOR VICINITY THUNDERSTORMS AND TO AN LESSER EXTENT THUNDERSTORMS ON STATION FOR ALL TAF SITES WEDNESDAY. EXPECT A GOOD CHANCE OF THUNDERSTORMS ON THURSDAY AS WELL. WYATT && .FIRE WEATHER...DRY WESTERLY WINDS HAVE BROUGHT DRY CONDITIONS AND ELEVATED WINDS ACROSS OUR NORTHERN FORECAST AREA. TO OUR SOUTH...MONSOON MOISTURE IS ALREADY BRINGING ISOLATED TO SCATTERED THUNDERSTORMS OVER OUR SOUTHERN FORECAST AREA. A RED FLAG WARNING IS CURRENTLY OUT FOR THIS AFTERNOON INTO EARLY EVENING FOR SCATTERED THUNDERSTORMS FOR ZONES 413...425 AND 427. HIGH PRECIPITABLE WATER AMOUNTS AND SATELLITE ESTIMATES SUGGEST HEAVY LOCALIZED RAINFALL WILL OCCUR. LOOK FOR FLASH FLOODING PARTICULARLY OVER BURN SCARS FROM RECENT FIRES. THUS...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR FIRE WEATHER ZONE 427 AND THE WESTERN PORTIONS OF ZONE 413. LOOK FOR SCATTERED THUNDERSTORMS FOR THE WHOLE AREA WEDNESDAY THROUGH THURSDAY. THUS...A RED FLAG WARNING FOR GUSTY WINDS AND LIGHTNING HAS BEEN ISSUED FOR WEDNESDAY AND THURSDAY. LOOK FOR INCREASED WINDS FOR THURSDAY AND FRIDAY AS A UPPER LEVEL LOW MOVES OVER WESTERN IDAHO. WYATT && .AIR STAGNATION...WILDFIRE IN THE CENTRAL MOUNTAINS CONTINUES TO PRODUCE AREAS OF SMOKE. IDAHO DEQ CONTINUES AIR QUALITY STATEMENT FOR VERY UNHEALTHY CONDITIONS AND HAVE UPDATED THE STATEMENT PER REQUEST ALONG WITH AREAS SMOKE IN FORECAST GRIDS. THUNDERSTORMS AND RAIN MAY HELP FIRE SITUATION BUT BEST POTENTIAL FOR DEVELOPMENT REMAINS SOUTH OF THE FIRES UNTIL DURING THE DAY WEDNESDAY. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 6 AM WEDNESDAY TO MIDNIGHT MDT THURSDAY NIGHT IDZ410. RED FLAG WARNING UNTIL MIDNIGHT MDT THURSDAY NIGHT IDZ413-427. FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING IDZ022. RED FLAG WARNING FROM 6 AM WEDNESDAY TO MIDNIGHT MDT THURSDAY NIGHT IDZ422-475-476. RED FLAG WARNING UNTIL MIDNIGHT MDT THURSDAY NIGHT IDZ425. &&
Hazardous weather outlook, Aug 20, 4:14 AM MDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 414 AM MDT TUE AUG 20 2013 IDZ017>025-031-032-211015- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 414 AM MDT TUE AUG 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT MOISTURE EXPECTED TO STAY IN THE SOUTHERN HIGHLANDS TODAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. RED FLAG WARNING IS IN EFFECT FOR SOUTHEAST IDAHO FIRE WEATHER ZONES 425 427 AND 413 FOR THE INCREASE IN THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MOISTURE WILL MOVE FURTHER NORTH AND CHANCES FOR THUNDERSTORMS ACROSS THE ENTIRE AREA WILL INCREASE ON WEDNESDAY AND ESPECIALLY THURSDAY. GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE ON THESE DAYS. RED FLAG WARNING IS IN EFFECT FOR ALL SOUTHEAST IDAHO FIRE WEATHER ZONES EXCEPT 411 FOR THIS INCREASE IN THUNDERSTORM ACTIVITY. DRIER CONDITIONS ANTICIPATED FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 9:13 PM MDT | Red Flag Warning | PIH | Bannock, Bear Lake, Bingham, Blaine, Boise, Bonneville and 19 more | 3 days |
| Aug 20, 1:49 PM MDT | Severe Thunderstorm Warning | PIH | Oneida, Power | 41 min |
| Aug 20, 1:53 PM MDT | Flash Flood Watch | PIH | 7 hr |
Nearby
Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.